Missouri, 2006

Hail in Missouri, April 2, 2006

April 2, 2006 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 2, 9:15 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 2, 9:15 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1015 AM CDT SUN APR 2 2006

POST FRONTAL COLD CORE CONVECTION OVER NORTH CENTRAL KANSAS HAS
BECOME WELL ESTABLISHED. WITH STEEP MID LEVEL LAPSE RATES PROGGED
THROUGH THE AFTERNOON OVER NORTHEAST KANSAS AND NORTHWEST
MISSOURI...I HAVE INCREASED THUNDERSTORM CHANCES OVER THE KANSAS
CITY AND SAINT JOSEPH AREAS. WE STILL ANTICIPATE THE STRONGEST
CONVECTION TO BE EAST OF THE METRO AREAS WITH THE DRYLINE/COLD FRONT
AND TRIPLE POINT...BUT LARGE HAIL AND DAMAGING WIND GUSTS WILL BE A
POSSIBILITY IN THE CITIES OF KANSAS CITY AND SAINT JOSEPH UNDER THE
COLD CORE.

KOCH

&&

910 AM CDT...
THE LATEST RUC SOUNDINGS ARE WELL INITIALIZED COMPARED TO THE 12Z
RAOBS FROM TOPEKA...OKLAHOMA CITY...AND SPRINGFIELD. 06Z NAM DID NOT
HAVE ENOUGH WARM AIR AROUND 800MB...BUT THE 12Z RUN IS TRENDING IN
THE RIGHT DIRECTION. MODIFIED FORECAST SOUNDINGS FROM THE RUC
SUGGEST THAT INITIATION WILL LIKELY BE AROUND 18Z ASSUMING THE
SURFACE TEMPERATURE REACHES THE LOWER TO MID 70S AND DEWPOINTS CLIMB
ABOVE 60F. RUC TIMING IS IN GOOD AGREEMENT WITH OUR PREVIOUS
FORECAST SUGGESTING STORM INITIATION JUST EAST OF THE SAINT JOSEPH
AND KANSAS CITY AREAS.

THE POSITION OF THE SURFACE LOW AT THIS HOUR IS A CONCERN. AT 14Z
THE LOW CENTER IS LOCATED NEAR MARYSVILLE KANSAS...AND THE LATEST
RUNS OF THE RUC AND NAM PROJECT IT TO TRACK RIGHT ALONG THE MISSOURI
IOWA BORDER THIS AFTERNOON. THIS TRACK IS FURTHER SOUTH THAN
PREVIOUS MODEL RUNS. WITH ENHANCED 0-1KM STORM RELATIVE HELICITY
ALONG THE TRIPLE POINT THIS AFTERNOON...FAR NORTHERN MISSOURI
COUNTIES MAY BE UNDER THE GUN FOR A HIGHER THREAT FOR TORNADOES. LOW
STRATUS OVER NORTHERN MISSOURI WILL BE CLOSELY MONITORED THIS
MORNING. DIFFERENTIAL HEATING ALONG THIS CLOUD EDGE MAY SET UP THE
BOUNDARY EVEN FURTHER SOUTH.

KOCH

&&

.PREVIOUS DISCUSSION...

330 AM CDT...
A WEAK SHORTWAVE ALONG WITH LLVL ISENTROPIC LIFT CONTINUED TO
TRIGGER A LARGE AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA.
THIS AREA OF PRECIPITATION WILL SHIFT NE OUT OF THE CWA THIS
MORNING. LITTLE IF ANY SEVERE WEATHER IS EXPECTED.

THE MAIN CONCERN IS THIS AFTN. SKIES WERE CLEARING BEHIND THE
CONVECTION...WHICH WILL ALLOW FOR SUFFICIENT INSOLATION OVER
MUCH OF THE CWA BY THIS AFTN. MOISTURE IMAGERY CURRENTLY INDICATES
THAT THE SHORTWAVE OVER SERN CO WAS MOVING VERY RAPIDLY EAST. AT THE
SURFACE...THE SURFACE LOW WAS ALONG THE KS/NEB BDR NORTH OF CNK WITH
A DRY LINE EXTENDING SOUTH. PROFILERS INDICATES SUBSTANTIAL VEERING
OF THE H8 JET WHICH IMPLIES SHALLOW MOISTURE IN CENTRAL KS.

LATEST NAM AND GFS ARE AN HOUR OR TWO FASTER WITH THE EVOLUTION OF
THE STORM SYSTEM THIS AFTN. THE MODELS APPEAR REASONABLE IN
SUGGESTING THAT THE SFC LOW WILL PROGRESS TO SOUTHCENTRAL IOWA...A
LITTLE FURTHER NORTH THAN DEPICTED YESTERDAY. THE NWD TRACK WILL
LOWER THE TORNADO THREAT FOR NRN MO AS THE MORE VEERED BOUNDARY
LAYER WINDS ONLY SUGGEST 25-75 SRH FM SFC-1KM AND SFC-2KM. THE
SFC-6KM SHEAR IS ALSO NOT AS IMPRESSIVE AS YESTERDAY WITH THE DEEP
LAYER SHEAR TO BETWEEN 25-40 KTS. CAPE IS STILL RATHER HIGH
WITH VALUES AS HIGH AS 3000 J/KG AHEAD OF THE ILL DEFINED DRY LINE.

THE MAIN CONCERN IS WHEN THE CONVECTION WILL DEVELOP ALONG THE DRY
LINE. SPC SUGGEST THAT CONVECTION WILL DEVELOP BY MID AFTERNOON FROM
NORTH CENTRAL MISSOURI...THEN TRAILING SWD.  BASED UPON LITTLE OR NO
CAP ON FCST SOUNDINGS...BEST ESTIMATE IS THAT INITIAL CELLS WILL
DEVELOP ALONG AND JUST EAST OF A LINE FROM MARYVILLE TO PLATTSBURG
TO JUST EAST OF KANSAS CITY TO BETWEEN CLINTON AND BUTLER. THE
THUNDERSTORMS WILL QUICKLY BECOME SEVERE WITH DAMAGING WINDS AND
HAIL THE PRIMARY THREAT. CANNOT RULE OUT THE THREAT OF AN ISOLATED
TORNADO..ESPECIALLY NR THE IOWA BORDER.

OTHERWISE...THE PRESSURE GRADIENT WILL GRADUALLY TIGHTEN THIS AFTN
AND WITH DEEP MIXING...EXPECT WIND GUSTS TO APPROACH 35 MPH. THE DAY
SHIFT WILL NEED TO MONITOR THE POTENTIAL FOR A WIND ADVISORY. AT
THIS TIME...BELIEVE WINDS WILL STAY BELOW CRITERIA.  THE
THUNDERSTORM THREAT WILL END BY THIS EVENING...BUT A FEW SHOWERS
WILL LINGER ACROSS NORTHERN MISSOURI AS A FEW SHOWERS WRAP
CYCLONICALLY AROUND THE UPPER LEVEL LOW. LOW CLOUDS WILL ALSO DROP
SE INTO THE CWA...BEFORE DISSIPATING AND MOVING EAST ON MONDAY.
COOLER AND DRIER AIR WILL FILTER INTO THE CWA ON MONDAY WITH A LIGHT
FREEZE OR FROST POSSIBLE MONDAY NIGHT WITH CLR SKIES AND LIGHT WINDS.

DB

820 PM...
STILL LOOKING LIKE THE THUNDERSTORMS WILL BE HOLDING OFF UNTIL AFTER
MIDNIGHT FOR MOST OF THE FORECAST AREA. THE ONLY EXCEPTION MAY BE
THE EXTREME NORTHWEST CORNER OF MISSOURI...WHICH MAY SEE SOMETHING
APPROACHING BY THE MIDNIGHT HOUR. BULK OF THE THUNDERSTORM ACTIVITY
SHOULD BE MOVING THROUGH BETWEEN 08Z TO 12Z. THIS ACTIVITY WILL BE
ASSOCIATED WITH THE WEAKER 500 MB WAVE MOVING INTO WESTERN KANSAS AT
THIS TIME. THESE STORMS SHOULD BE OUTRUNNING THE BETTER SURFACE
BASED INSTABILITY...AND MID LEVEL LAPSE RATES ARE NOT VERY
IMPRESSIVE AVERAGING AROUND 7 C/KM IN THE 700 TO 500 LAYER...SO
SEVERE STORM POTENTIAL LOOKING MARGINAL AT THIS POINT FOR THESE
STORMS OVERNIGHT.

STRONGER SHORT WAVE SHOWING UP ON SATELLITE FROM COLORADO INTO NEW
MEXICO WILL FOLLOW QUICKLY ON THE HEELS OF THE INITIAL
WAVE...AND WILL BE DEEPENING AS IT MOVES INTO EASTERN KANSAS BY
MIDDAY ON SUNDAY AS A 100 KT JET DIGS INTO THE BACK SIDE OF THE
TROUGH. WITH THIS STRENGTHENING...ALSO EXPECT TO SEE AN INCREASING
JET MAX DEVELOP AHEAD OF THIS TROUGH OVER EASTERN MISSOURI BY MID
AFTERNOON WITH A SURFACE DRY LINE SETTING UP IN EASTERN KANSAS BY
18Z. KEY FACTOR WILL BE THE AMOUNT OF CLEARING THAT WILL BE TAKING
PLACE AHEAD OF DRY LINE AT MIDDAY. STEEPENING LAPSE RATES...A NON
EXISTENT CAP SHOULD ALLOW FOR STORMS TO QUICKLY FIRE ONCE A LITTLE
SURFACE HEATING TAKES PLACE...SO POTENTIAL STILL THERE FOR SEVERE
STORMS REFIRING BY NOONTIME...THEN QUICKLY SWEEP TO THE EAST DURING
THE AFTERNOON HOURS.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Apr 2, 12:00 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN APR 2 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
100 PM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH NUMBER 130 IS IN EFFECT FOR LOCATIONS EAST OF A LINE
FROM PRINCETON TO CHILLICOTHE...SOUTH TO WHITEMAN AIR FORCE BASE.
THIS WATCH IS IN EFFECT UNTIL 8 PM.

THE POTENTIAL EXISTS FOR A SEVERE WEATHER OUTBREAK OVER PORTIONS OF
CENTRAL INTO EASTERN MISSOURI THIS AFTERNOON AND TONIGHT. AS OF
1 PM...STORMS ARE IN THE PROCESS OF IGNITING OVER WESTERN MISSOURI
ALONG A DRY LINE. EXPECTATIONS ARE THAT THESE STORMS WILL QUICKLY
BECOME SEVERE AS THEY MOVE EAST...WITH A FEW SUPERCELLS POSSIBLE.
THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...WITH AN
ENHANCED THREAT FOR PARTICULARLY LARGE HAIL ALONG AND EAST OF U.S.
HIGHWAY 65...AND NORTH OF I-70. ISOLATED TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY ACROSS NORTH CENTRAL AND NORTHEAST
MISSOURI...INCLUDING THE COMMUNITIES OF PRINCETON...TRENTON...
CHILLICOTHE...UNIONVILLE...KIRKSVILLE...MACON AND MOBERLY.  THIS
ROUND OF STORMS IS EXPECTED TO MOVE EAST OF THE FORECAST AREA BY
EARLY THIS EVENING.

ISOLATED SEVERE STORMS MAY ALSO AFFECT AREAS FROM KANSAS CITY
NORTHEAST AS A SECONDARY WAVE HAS PRODUCED ISOLATED STORMS WEST OF
THE METRO. LARGE HAIL WILL BE THE PRIMARY THREAT WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE ONCE AGAIN POSSIBLE WEDNESDAY AND THURSDAY. AN
EPISODE OR TWO OF SEVERE THUNDERSTORMS IS POSSIBLE MAINLY LATE
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...EAST OF A
LINE FROM GRANT CITY TO JUST EAST OF KANSAS CITY TO NEAR CLINTON.

HUDSON

In the hours before

Special weather statement, Apr 2, 12:01 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT SUN APR 2 2006

KSZ103-MOZ028-021900-
LEAVENWORTH-PLATTE-
101 PM CDT SUN APR 2 2006

...SIGNIFICANT WEATHER ALERT FOR LEAVENWORTH AND WESTERN PLATTE
COUNTIES UNTIL 200 PM CDT...

AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM NEAR PERRY LAKE KANSAS...OR 15 MILES NORTHEAST
OF TOPEKA...MOVING NORTHEAST AT 60 MPH. THIS STORM HAS A HISTORY OF
PRODUCING HAIL UP TO GOLF BALL SIZE.

PEOPLE IN LEAVENWORTH AND PLATTE COUNTIES...INCLUDING THE CITIES OF
EASTON...LEAVENWORTH AND WESTON...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. A SEVERE
THUNDERSTORM WARNING WILL LIKELY BE REQUIRED SHORTLY.

BOOKBINDER
Local storm report, Apr 2, 12:26 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT SUN APR 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             6 W LEAVENWORTH         39.32N 95.03W
04/02/2006  M0.75 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

MD
Local storm report, Apr 2, 12:37 PM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
137 PM CDT SUN APR 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             2 W LEAVENWORTH         39.32N 94.96W
04/02/2006  E1.50 INCH       LEAVENWORTH        KS   EMERGENCY MNGR

&&

SF
Special weather statement, Apr 2, 1:38 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
238 PM CDT SUN APR 2 2006

MOZ007-008-016-017-024-025-032-033-039-040-022015-
ADAIR-CHARITON-HOWARD-LINN-MACON-PUTNAM-RANDOLPH-SALINE-SCHUYLER-
SULLIVAN-
238 PM CDT SUN APR 2 2006

...SIGNIFICANT WEATHER ALERT FOR CHARITON...EASTERN LINN...
NORTHEASTERN SALINE...NORTHERN HOWARD...PUTNAM...SULLIVAN...WESTERN
ADAIR...WESTERN MACON...WESTERN RANDOLPH AND WESTERN SCHUYLER
COUNTIES UNTIL 315 PM CDT...

AT 232 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM 13 MILES EAST OF MERCER TO 5 MILES NORTH
OF BROWNING TO BROOKFIELD TO SLATER...AND MOVING NORTHEAST AT 40 MPH.

PEOPLE IN ADAIR...CHARITON...HOWARD...LINN...MACON...PUTNAM...
RANDOLPH...SALINE...SCHUYLER AND SULLIVAN COUNTIES...INCLUDING THE
CITIES OF MILAN...BROOKFIELD...GLASGOW...KEYTESVILLE...MARCELINE...
BUCKLIN...GREEN CITY...UNIONVILLE...ARMSTRONG AND SALISBURY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS. HOWEVER..THEY WILL CONTINUE TO INTENSIFY AND SEVERE
WEATHER...INCLUDING HAIL LARGER THAN PENNIES...AND WIND GUSTS
EXCEEDING 60 MPH ARE EXPECTED WITH A FEW STORMS OVER THE NEXT TWO
HOURS.

BOOKBINDER
Local storm report, Apr 2, 1:46 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
246 PM CDT SUN APR 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             MARCELINE               39.72N 92.95W
04/02/2006  M1.00 INCH       LINN               MO   AMATEUR RADIO

&&

SF
Local storm report, Apr 2, 2:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
309 PM CDT SUN APR 02 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     ETHEL                   39.89N 92.74W
04/02/2006  E60 MPH          MACON              MO   PUBLIC

0305 PM     HAIL             ETHEL                   39.89N 92.74W
04/02/2006  E0.88 INCH       MACON              MO   PUBLIC

&&

SF

The radar

The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Putnam

When
April 2, 2:10 PM CST
Where
Putnam County, 2 mi N of Omaha
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.567, -92.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497282.